How to feel better if you have the flu (influenza)


  • Antibiotics do not help with the flu. Flu is caused by viruses – antibiotics only work on bacterial infections.
  • Most people who get sick with the flu will get better by themselves after a few days and do not need to see a doctor or be tested.
  • Rest is important for your recovery.
  • Decongestants and simple pain relievers can help you feel better while your body's immune system fights off the infection.
  • See your doctor if your symptoms are very severe, do not improve, or get worse.

Remember to use symptom-relief medicines wisely. Follow the instructions on the label or take as directed by your doctor or pharmacist. Stop taking the medicine when you feel better.

What can I do to relieve my symptoms?

  • Rest, to help your body fight the virus and help you feel better
  • Drink something soothing, such as warm water, lemon and honey drink or herbal tea.
  • Maintain your normal fluid intake and encourage children to drink their usual amount of fluids.
  • Avoid cigarette smoke.
  • Inhale steam to help relieve a blocked nose. Supervise your child while they breathe in steam from a hot bath or shower in a closed room.

You can help soothe a sore throat by:

  • gargling with warm salty water
  • sucking on an ice cube or a throat lozenge (cold yoghurt or ice-cream could be used for young children)
  • drinking hot water with honey and lemon.

Medicines for relieving the symptoms of flu

There are medicines you can take to help manage the symptoms of flu.

These include:

Other options include:

Medicines for relieving pain and fever

Some people may not be able to take paracetamol or ibuprofen.

Do not give aspirin to children younger than 16 years as it may cause serious side effects.

Fevers are common in young children, especially if they have a respiratory tract infection or after a vaccination. A fever (a temperature of 38.5oC or higher) doesn’t necessarily mean your child has a serious illness. In fact, a fever helps the body's immune system to fight infection. Find out more about how to treat a fever.

Tips for using pain and fever medicines safely

  • Never use a household spoon for measuring medications –use an oral (medication) syringe or the device that comes with the medicine instead.
  • Make sure you follow the directions given with the medicine. Don’t use a medicine more often than advised and do not exceed the maximum dose.
  • Paracetamol (or ibuprofen) is also a common ingredient in some cold and flu medicines. Check the active ingredients on the label of your medicine to avoid ‘doubling up’ and taking other medicines that also contain paracetamol.
  • Tell your health professional about all the medicines you, or people in your care, are taking – including prescription, over-the-counter and complementary (herbal/’natural’/vitamin/mineral) medicines. All medicines, including herbal and natural medicines, can cause side effects and may interact with other medicines.
  • Some medicines cannot be taken by people with particular medical conditions, people who are also taking certain other medicines, young children, or people who are pregnant or breastfeeding.
To choose the best medicine for you or your child ask your pharmacist or doctor for advice and always read the label on your medicine.

Read more about paracetamol, ibuprofen and aspirin.

Nasal spray and dropper bottles

Nasal decongestants can be tablets, sprays, or drops. Image: Elena Schweitzer/

Medicines to relieve a blocked nose (nasal congestion)

Decongestant nasal sprays or drops can help to relieve a blocked nose, but should not be used for more than 4 or 5 consecutive days to avoid rebound nasal congestion.

Decongestant tablets are also available, often in combination with pain relievers or other medications to treat cold and flu symptoms. Rebound nasal congestion does not occur with oral medication.

Decongestants, eg,  pseudoephedrine, phenylephrine, oxymetazoline or xylometazoline, must not be used in children younger than 6 years. Use salt water (saline) nasal sprays or drops instead. These can help clear the nose and may particularly useful if children are having difficulty feeding or sleeping..

Read more about nasal decongestants.

Vapour rub applied to the chest may be helpful to relieve a blocked nose or cough in children and adults.

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) leaflet that is available from your pharmacist.

'Cough and cold', and 'cold and flu' medicines

Cough medicines and combination 'cough and cold' or 'cold and flu' medicines are available and may relieve your symptoms, but there is not enough information from good quality clinical trials to prove their effectiveness, particularly in children. These are often combinations of pain relievers, decongestants and sometimes cough suppressants or antihistamines to aid sleep.

Cough and cold medicines should not be given to children younger than 6 years old.

Ask a doctor, pharmacist or nurse practitioner for advice before giving cough and cold medicines to children aged 6 to 11 years.

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) leaflet that is available from your pharmacist.

Find out more about 'cough and cold', and 'cold and flu' medicines.

Complementary medicines

While some people may find vitamins (eg, vitamin C) or mineral supplements (eg, zinc) or herbal medicines (eg, echinacea) helpful, there is not enough information from good quality clinical trials to show that vitamins, mineral supplements or herbal medicines can treat or prevent respiratory tract infections (RTIs). This is particularly the case for children.

There is also generally limited information on the safety of vitamins, minerals and complementary medicines, and some can cause side effects.

Read more about vitamin C, echinacea, and zinc.

Antiviral flu medicines

Treating flu

Medicines are available that treat the flu infection. These are:

It is important to note that oseltamivir and zanamivir are antiviral medicines. They are not antibiotics.

These medicines are not recommended for people who are normally healthy and whose symptoms are not severe, as your immune system will usually take care of the infection on its own. These medicines must be taken within 48 hours of your symptoms first appearing, or they are unlikely to shorten your illness.

Oseltamivir or zanamivir are usually only recommended if your symptoms are severe or you are at high risk of complications of your flu infection.

Preventing flu

Oseltamivir and zanamivir may also be used if there is an outbreak of influenza to help stop it from spreading. They are only recommended for preventing influenza for people who:

  • have already come into contact with someone with confirmed flu (within 48 hours of being exposed to the virus) especially if they are pregnant, have a heart or lung condition, or a weakened immune system
  • are very likely to have come into contact with people who have flu (eg, healthcare workers)
  • are living in an aged care facility or hospital, where the risks of catching the virus and of severe illness are high.

Find out more about oseltamivir (Tamiflu) and zanamivir (Relenza), including who can take them, how they work, and their possible side effects and interactions.

Note about medicines names

Most medicines have two names: the active ingredient and the brand name. The active ingredient is the chemical in the medicine that makes it work. The brand name is the name given to the medicine by its manufacturer. There may be several brands that contain the same active ingredient. This website uses active ingredient names (e.g. amoxycillin), with brand names in brackets and with a capital letter (e.g. Amoxil). We also discuss medicines in groups or ‘classes’ when their effects or actions are very similar.

To find out more about active ingredients and brand names read our brand choices information.

Phone for medicines information

Call NPS Medicines Line on 1300 MEDICINE (1300 633 424) to get information about your prescription, over-the-counter and complementary medicines (herbal, ‘natural’, vitamins and mineral supplements) from a pharmacist. Your call will be answered by healthdirect Australia.

  • Respiratory Expert Group. Therapeutic guidelines: Respiratory – Influenza. Melbourne: Therapeutic Guidelines Ltd; March 2012. (Accessed 27 March 2012).
  • Rossi S, ed. eAMH [online]. Adelaide: Australian Medicines Handbook, January 2013.